Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 8, 2020, 2:51 AM EDT for Franklin County, Pennsylvania. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 2:51 AM EDT (06:51 UTC)
- Expired
- Apr 8, 2020, 3:30 AM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:01 AM EDT | HAIL 0.5 | 1 E Chambersburg, PA | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:14 AM EDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS51 KCTP 080651
SVRCTP
PAC055-080745-
/O.NEW.KCTP.SV.W.0010.200408T0651Z-200408T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
251 AM EDT Wed Apr 8 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Franklin County in south central Pennsylvania...
* Until 345 AM EDT.
* At 251 AM EDT, severe thunderstorms were located along a line
extending from near Shippensburg to near Fort Loudon, moving
southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Wayne Heights, Mont Alto, Mercersburg,
Scotland, Rouzerville, Marion, Fort Loudon, Claylick, Willow Hill,
Fannettsburg, Roxbury, Upper Strasburg and State Line.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 187 to 201.
Interstate 81 from mile markers 1 to 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3973 7808 3987 7798 4005 7788 4007 7786
4012 7782 4019 7763 4016 7761 4013 7758
4002 7751 3998 7746 3991 7747 3972 7746
TIME...MOT...LOC 0651Z 304DEG 48KT 4009 7757 3995 7793
HAIL...1.00IN
WIND...60MPH
$$
Colbert1 follow-up statement
769
WWUS51 KCTP 080730
SVSCTP
Severe Weather Statement
National Weather Service State College PA
330 AM EDT Wed Apr 8 2020
PAC055-080740-
/O.CAN.KCTP.SV.W.0010.000000T0000Z-200408T0745Z/
Franklin PA-
330 AM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 3973 7808 3987 7798 4005 7788 4007 7786
4012 7782 4019 7763 4016 7761 4013 7758
4002 7751 3998 7746 3991 7747 3972 7746
TIME...MOT...LOC 0727Z 304DEG 48KT 3982 7705 3968 7741
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:42 AM EDT, 9 minutes earlier.
Area forecast discussion, Apr 8, 2:42 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service State College PA 242 AM EDT Wed Apr 8 2020 .SYNOPSIS... Low pressure over the upper midwest will track across northern Pennsylvania tonight, then high pressure will build into the state Wednesday. A potent cold front will sweep through the area Thursday morning, followed by an upper level trough lingering over the the northeast conus into the first part of next weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Severe Tstm Watch #86 issued for Bedford, Fulton and Franklin Counties until 10Z. This is associated with well defined squall line with history of producing damaging winds and 54kt gust at K2G9 (Somerset). Stability east of the Alleghenies remains limiting factor but warm advection surge/+5 degree temp spike ahead of the line is helping to mix down strong winds aloft. Radar trends suggest the line is weakening a bit to the east of Perry County. Primary risk for damaging winds currently exists from southwest Perry County southwest into the Watch area. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... Lingering showers will remain possible Wednesday morning associated with departing low pressure, then expect clearing skies by afternoon, as high pressure builds in from the Grt Lks. Model 850mb temperatures averaging around 8C support highs from the upper 50s over the northwest mountains, to the low 70s across the Lower Susq Valley. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Active weather pattern through much of the extended. First up will be a deepening trough over the NE U.S. that will be accompanied by a potent cold frontal passage early Thursday. this may bring s few gusty thunderstorms over the Lower Susq and will produce widespread rain showers CWA-wide. Behind the front, strong pressure gradient and a surge of colder air will bring brisk winds (30-40 mph gusts) and chilly temperatures (much below normal) for early to mid-April, with temperatures remaining steady or slowly falling Thursday for the Central and Northern Mountains and Laurel Highlands. On Friday, highs will struggle to get out of the 30s for the northern mountains and Alleghenies as breezy conditions continue, with some wet snow accumulations up to an inch likely Thu night into Fri. If clearing skies develop quickly enough Friday night across the Susquehanna Valley (and chances are strong), and the wind becomes light enough, frost would become likely as temps dip close to 32F and maybe even briefly reach freeze conditions. This is another forecast aspect we'll be monitoring closely this week. Temperatures should begin to moderate a bit by Sunday with weak ridge sliding over the region. But trough regenerates for early next week, and looks to pick up a developing system in the southern stream, lifting it toward PA for Mon bringing milder temps but a high probability for rain. That will be followed by yet another potent shot of colder air for midweek, pushing temperatures back below normal and reintroducing a chance for wet snow to the NW portion of CWA. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... Line of showers and tstms will push southeast across the southern airspace through 09Z. Back edge of showers quickly sinking south from near KDUJ-KIPT line. Expect rain to exit the southern airspace shortly after daybreak. Still expect cigs to trend lower early this morning before improving by afternoon. .Outlook... Thurs...Widespread showers/isold T'storm poss. CFROPA. Gusty winds 25-35kt from 250-280 degrees. Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds 25-35kt from 270-300 degrees subsiding Friday night. Sat...Low cigs psbl early then trending VFR. Light rain showers psbl late. Sun...VFR early. Chance rain showers by aftn. Strong/gusty southerly winds psbl Sunday afternoon depending on track/development of sfc low forecast to move east from the Mississippi Valley. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Fitzgerald/Gartner LONG TERM...Jurewicz/RXR AVIATION...Steinbugl
Hazardous weather outlook, Apr 8, 2:25 AM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 225 AM EDT Wed Apr 8 2020 PAZ004>006-010>012-017>019-024-027-037-041-042-045-046-049>053-058- 090630- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Mifflin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 225 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty west to northwest winds up to 40 mph will occur Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ034>036-090630- Bedford-Fulton-Franklin- 225 AM EDT Wed Apr 8 2020 ...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty west to northwest winds up to 40 mph will occur Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ025-026-028-056-057-059-063>066-090630- Blair-Huntingdon-Juniata-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 225 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong to marginally severe thunderstorms with gusty winds and small hail are possible overnight into the predawn hours Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty west to northwest winds up to 40 mph will occur Thursday afternoon. Cold temperatures Friday night may lead to frost or freeze conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033-090630- Somerset- 225 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Damaging thunderstorm winds are likely between 2 and 3 AM and will likely result in power outages and downed trees and wires. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty west to northwest winds up to 40 mph will occur Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Apr 8, 2:13 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
213 AM EDT Wed Apr 8 2020
PAZ026>028-036-056-057-063-080730-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
Mifflin PA-Dauphin PA-
213 AM EDT Wed Apr 8 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...DAUPHIN...
MIFFLIN...FRANKLIN...JUNIATA...PERRY...AND CUMBERLAND COUNTIES UNTIL
330 AM EDT...
At 212 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Newport to Entriken. Movement was southeast
at 40 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hershey, Colonial Park, Progress,
Mechanicsburg, Lewistown, Camp Hill, Palmyra, New Cumberland,
Huntingdon, Linglestown, Enola, Steelton, Lemoyne, Hummelstown,
Plainfield, Paxtonia and Schlusser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4006 7787 4011 7794 4013 7808 4022 7822
4030 7826 4047 7813 4051 7815 4066 7726
4044 7666 4028 7660 4027 7660 4022 7684
4023 7690 4022 7690 4020 7694 4003 7772
TIME...MOT...LOC 0612Z 297DEG 34KT 4055 7719 4033 7821
ColbertLocal storm report, Apr 8, 2:14 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 3 WSW WESTMONT 40.30N 78.99W
04/08/2020 CAMBRIA PA 911 CALL CENTER
TREE DOWN ON A HOUSE ON MEADOW DRIVE.
&&
SDTSpecial weather statement, Apr 8, 2:20 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
220 AM EDT Wed Apr 8 2020
PAZ033-034-080645-
Bedford PA-Somerset PA-
220 AM EDT Wed Apr 8 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 245 AM EDT...
At 220 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shy Beaver to near Central City. Movement
was southeast at 65 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Bedford, Breezewood, Clearville, New Enterprise, Everett, Osterburg,
Buffalo Mills, St. Clairsville, Blue Knob State Park, Lake Gordon,
Cessna, Inglesmith, Queen, Hyndman, Saxton, Ellerslie, Schellsburg,
Manns Choice, Woodbury and Defiance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3972 7890 4033 7862 4025 7845 4030 7843
4025 7830 4029 7826 4023 7824 4016 7813
4009 7820 4005 7818 4004 7820 4001 7820
3990 7827 3982 7830 3973 7838
TIME...MOT...LOC 0620Z 300DEG 56KT 4026 7818 4006 7878
ColbertLocal storm report, Apr 8, 2:27 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG SOMERSET 40.01N 79.08W
04/08/2020 SOMERSET PA PUBLIC
MULTIPLE TREES AND WIRES DOWN ON CENTER AVE.
&&
SDTLocal storm report, Apr 8, 2:28 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 3 WNW CASSELMAN 39.91N 79.26W
04/08/2020 SOMERSET PA 911 CALL CENTER
MULTIPLE TREES DOWN ON KINGWOOD RD.
&&
SDTLocal storm report, Apr 8, 2:36 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM NON-TSTM WND GST 1 SW FRIEDENS 40.03N 79.02W
04/08/2020 M62 MPH SOMERSET PA AWOS
AWOS STATION K2G9 SOMERSET AIRPORT.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:56 PM EDT | Special Weather Statement | CTP | Warren | 79 min |
| Apr 7, 11:44 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 61 min |
| Apr 8, 12:14 AM EDT | Special Weather Statement | CTP | Clearfield | 46 min |
| Apr 8, 12:18 AM EDT | Special Weather Statement | CTP | Elk, McKean | 57 min |
| Apr 8, 12:45 AM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| Apr 8, 1:16 AM EDT | Special Weather Statement | CTP | Columbia | 14 min |
| Apr 8, 1:23 AM EDT | Special Weather Statement | CTP | Blair, Cambria, Clearfield | 67 min |
| Apr 8, 1:44 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| Apr 8, 2:13 AM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Huntingdon, Juniata, Perry | 77 min |
| Apr 8, 2:20 AM EDT | Special Weather Statement | CTP | Bedford | 25 min |
| Apr 8, 2:26 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.